Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Is this a side effect of medication? How long will it last?

(4 Posts)
seagullchaser Sat 19-Mar-16 10:43:59

I've been on antidepressants for about 5 weeks. I think they're starting to make a difference. Not a massive difference, but still a positive difference. For the last couple of weeks I've started feeling that some tasks (such as cooking and showering) are now achievable goals whereas previously they felt impossible. This isn't everyday, but the number of days this is happening seems to be increasing.

The problem I'm having is that i'm also experiencing a lot of suicidal thoughts. I had these before I started the medication, but they seem to have increased over the last three to four weeks, with the last two weeks been particularly bad. I have absolutely no intention of acting on these, but they're there and I can't get rid of them and sometimes I just get so tired that I don't know what I want or how to make myself feel better. At first I wasn't sure if I just thought about it more because I was worried about it. There have been some days over the last couple of weeks where I've found it difficult to think about anything else. I can sometimes distract myself for a bit but then they come back again. I know everyone is different and reacts to medication differently, but has anyone else has this issue and how long does it last for?

I'm worried about telling people about this. I just don't want people to know about the kind of thoughts I'm having. I don't post on Internet forums very often and I'm worried that I'm going to say something and that someone will know who I am or that someone will know it's me, which is ridiculous.

hefzi Sat 19-Mar-16 15:38:43

seagull hi - sorry you've been having a tough time.

Your thoughts could very well be a side-effect of your tablets - some ADs have this as a very common one, and others, it occurs but to a lesser extent. I would make an appointment with your GP about it - usually, it should subside within a few weeks, but it sounds as though it's becoming a problem. It doesn't matter that you're not planning to act on them - intrusive thoughts on their own are exhausting, especially when you're already struggling. Your GP may say that it's common in the first two months on your tablets, but want to keep a close eye on you - or may say that it's unusual to last longer than a fortnight, say, and recommend a change.

I know it's an effort when you're feeling crappy as it is, but really, go back and speak to them about it. flowers

seagullchaser Sun 20-Mar-16 08:31:50

Thanks for your response.
I've built up going to the GP into a massive thing and I just don't think I can do it. I'm worried they'll say there is nothing that they can do. I'm also wary of telling people about the thoughts. I've mentioned them to one or two people before but as I have no intention of carrying them out I sometimes feel like people would think I was attention seeking.
I feel like I should be able to sort this out, it's me that's thinking these things.
I know this is a bit illogical but I feel like I must have done something wrong when taking the antidepressants, although I've thought it through and I don't see how I could have taken them wrong.

Getyercoat Sun 20-Mar-16 13:10:10

I had those side effects, I was never suicidal before starting meds but within a week I was having very dark thoughts.
I know in the U.S. it's routine to prescribe Xanax with SSRIs at the start, probably to avoid this.
Tell your GP you're having the side effects listed in the leaflet (because they are there in the list of side effects). Don't suffer on in silence.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now